Alert archive / Kansas / Tornado Warnings in 2009
Tornado Warning 11, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 15, 2009, 6:45 PM MDT for Sherman County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2009, 6:45 PM MDT (00:45 UTC)
- Expired
- Jun 15, 2009, 7:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Sherman County, KS
The radar
The Goodland radar (KGLD), 18 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 6:45 PM MDT | TSTM WND GST 60 | 10 S Goodland, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 2:34 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 2185 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 160045 TORGLD KSC181-160130- /O.NEW.KGLD.TO.W.0011.090616T0045Z-090616T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 645 PM MDT MON JUN 15 2009 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN SHERMAN COUNTY IN NORTHWEST KANSAS... * UNTIL 730 PM MDT * AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SOUTH CENTRAL SHERMAN COUNTY...OR 10 MILES SOUTH OF GOODLAND...MOVING EAST AT 20 MPH. * THE TORNADO WILL BE NEAR... RURAL SOUTHERN SHERMAN COUNTY AROUND 700 PM MDT RURAL SOUTHEASTERN SHERMAN COUNTY AROUND 710 PM MDT THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 12 AND 21. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 158 AND 170. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. && LAT...LON 3930 10139 3914 10141 3914 10183 3935 10183 TIME...MOT...LOC 0045Z 285DEG 18KT 3920 10170 $$ BULLER
1 follow-up statement
000 WWUS53 KGLD 160103 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 703 PM MDT MON JUN 15 2009 KSC181-160130- /O.CON.KGLD.TO.W.0011.000000T0000Z-090616T0130Z/ SHERMAN KS- 703 PM MDT MON JUN 15 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR SOUTHEASTERN SHERMAN COUNTY... AT 702 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER SOUTHEASTERN SHERMAN COUNTY...OR 12 MILES SOUTH OF EDSON...MOVING EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WARNING BASED ON DOPPLER RADAR MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND GET TO THE LOWEST LEVEL OF THE BUILDING AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. && LAT...LON 3930 10139 3914 10141 3914 10183 3935 10183 TIME...MOT...LOC 0103Z 285DEG 18KT 3916 10147 $$ BULLER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 15, 5:25 PM MDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 15, 5:25 PM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 525 PM MDT MON JUN 15 2009 .DISCUSSION... 230 PM MDT MON JUN 15 2009 MAIN FORECAST CONCERNS ARE THE POSSIBILITIES OF SEVERE THUNDERSTORMS TONIGHT WITH LINGERING CHANCES OF THUNDERSTORMS THE NEXT COUPLE OF DAYS. AMAZINGLY HIGH WIDESPREAD DEWPOINTS WELL INTO THE 60S ACROSS NORTHWEST KANSAS EXTEND INTO FAR EASTERN COLORADO AND SOUTHWEST NEBRASKA. THAT MOISTURE COMBINED WITH HIGH TEMPERATURES MAINLY IN THE 80S WILL PRODUCE A VERY UNSTABLE ATMOSPHERE THAT WILL BE RIPE FOR THUNDERSTORM DEVELOPMENT TODAY. A SHORT WAVE TROUGH LIFTS OUT ACROSS THE CENTRAL HIGH PLAINS THIS AFTERNOON TO ASSIST THUNDERSTORM DEVELOPMENT. WITH A SURFACE STATIONARY FRONT ACROSS THE FORECAST AREA AS A FOCUS WITH PLENTY OF SHEAR ALSO AVAILABLE...EXPECT THUNDERSTORMS TO BECOME SEVERE THIS AFTERNOON AND EVENING. THERE WILL BE LINGERING POSSIBILITIES OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING ADDITIONAL WEAK SHORT WAVES LIFT NORTHEAST ACROSS THE REGION AS THE RIDGE AMPLIFIES WEDNESDAY OVER THE SOUTHERN AND CENTRAL PLAINS. TEMPERATURES WILL WARM INTO THE 90S BY THE MIDDLE OF THE WEEK AND WILL MODERATE A COUPLE OF DEGREES AS THE NEXT UPPER SHORT WAVE TROUGH MOVES ACROSS THE CENTRAL AND NORTHERN HIGH PLAINS LATE IN THE WEEK WITH ANOTHER AMPLIFICATION OF RIDGE OVER THE CENTRAL U.S. DURING THE WEEKEND. LOCKAHRT && .AVIATION... 524 PM MDT MON JUN 15 2009 FOR THE 00Z TAF CYCLE...GENERAL VFR CONDITIONS EXPECTED FOR BOTH SITES, BUT CONVECTION DEVELOPING AT THIS TIME SHOULD AFFECT BOTH SITES AT SOME POINT THIS EVENING, AND MVFR CONDITIONS MAY ENSUE DURING STRONGER STORMS. ALSO, POTENTIAL DOES EXIST FOR SOME FOG AND LOW STRATUS SIMILAR TO PREVIOUS NIGHTS. WINDS WILL CONTINUE TO BE RELATIVELY LIGHT AND VARIABLE FOR TAF CYCLE...AGAIN WITH THE EXCEPTION OF PASSING CONVECTIVE ACTIVITY THIS EVENING. GJG && .GLD WATCHES/WARNINGS/ADVISORIES... KS...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR KSZ002>004-014>016. NE...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR NEZ080-081. CO...NONE. &&
Hazardous weather outlook, Jun 15, 10:30 AM MDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT MON JUN 15 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT MON JUN 15 2009 /1130 AM CDT MON JUN 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN ARE EXPECTED. VERY LARGE HAIL...POSSIBLY IN EXCESS OF TENNIS BALL SIZE ARE POSSIBLE WITH THE STRONGEST STORMS. AN INCREASED THREAT FOR A FEW TORNADOES WILL ALSO DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG AND NORTH OF A WARM FRONT WHICH IS EXPECTED TO DEVELOP ALONG A LINE FROM NEAR TRIBUNE EASTWARD ALONG HIGHWAY 96. AS THUNDERSTORMS MOVE EAST AND INCREASE IN COVERAGE TONIGHT... LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE. LOCATIONS THAT RECEIVED HEAVY RAIN YESTERDAY MAY EXPERIENCE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS MAY DEVELOP TUESDAY NIGHT AND LINGER INTO EARLY WEDNESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE LATE THURSDAY AS A COLD FRONT ARRIVES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND EVENING. JRM
In the hours before
Local storm report, Jun 15, 6:04 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 4 NNE BURLINGTON 39.36N 102.24W
06/15/2009 E1.00 INCH KIT CARSON CO PUBLIC
&&
024Local storm report, Jun 15, 6:07 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 4 NE MCDONALD 39.83N 101.32W
06/15/2009 E1.00 INCH RAWLINS KS PUBLIC
&&
024Local storm report, Jun 15, 6:09 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 5 NNW KANORADO 39.40N 102.07W
06/15/2009 E1.00 INCH KIT CARSON CO TRAINED SPOTTER
&&
024Local storm report, Jun 15, 6:10 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FUNNEL CLOUD 5 NNW KANORADO 39.40N 102.07W
06/15/2009 KIT CARSON CO PUBLIC
&&
024Local storm report, Jun 15, 6:42 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 10 SW GOODLAND 39.25N 101.84W
06/15/2009 M60 MPH SHERMAN KS PUBLIC
NWS EMPLOYEE MEASURED 60MPH WIND GUSTS, ALSO REPORTED
NICKEL-SIZED HAIL.
&&
GJGThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 6:10 PM MDT | Tornado Warning | GLD | Sherman | 35 min |
| Jun 15, 6:33 PM MDT | Tornado Warning | GLD | Rawlins | 57 min |
| Jun 15, 7:10 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 25 min |
| Jun 15, 7:14 PM MDT | Tornado Warning | GLD | Logan, Sherman, Thomas | 17 min |
| Jun 15, 7:22 PM MDT | Tornado Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 53 min |
| Jun 15, 7:36 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 39 min |
| Jun 15, 8:13 PM MDT | Tornado Warning | GLD | Decatur, Graham, Sheridan | 24 min |
| Jun 15, 8:14 PM MDT | Tornado Warning | GLD | Decatur, Sheridan, Thomas | 35 min |
| Jun 15, 8:40 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 17 min |
Nearby
Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.